Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 4, NWS Wilmington, OH

March 21, 20175 counties in Ohio; 4 counties in Indiana; 12 counties in Kentucky

NWS Wilmington, OH issued this freeze warning at Mar 21, 2017, 2:58 PM EDT for 5 counties in Ohio; 4 counties in Indiana; 12 counties in Kentucky. It took effect at Mar 22, 2017, 4:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2017, 2:58 PM EDT (18:58 UTC)
In effect from
Mar 22, 2017, 4:00 AM EDT
Expired
Mar 22, 2017, 10:00 AM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
All 21 counties

Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Boone County, KY, Bracken County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Owen County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Hamilton County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS71 KILN 211858
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
258 PM EDT Tue Mar 21 2017

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-220300-
/O.NEW.KILN.FZ.W.0004.170322T0800Z-170322T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
258 PM EDT Tue Mar 21 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM EDT WEDNESDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 4 AM to 10 AM EDT Wednesday.

* TEMPERATURES...Temperatures will fall into the upper 20s. 

* IMPACTS...Any trees and flowers that have already started 
  blooming will be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
489 
WWUS71 KILN 220207
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
1007 PM EDT Tue Mar 21 2017


INZ073>075-080-KYZ089>100-OHZ077>079-081-088-221015-
/O.CON.KILN.FZ.W.0004.170322T0800Z-170322T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
1007 PM EDT Tue Mar 21 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 AM EDT
WEDNESDAY...

* TEMPERATURES...Temperatures will fall into the upper 20s.

* IMPACTS...Any trees and flowers that have already started 
  blooming will be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
465 
WWUS71 KILN 220731
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
331 AM EDT Wed Mar 22 2017

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-221400-
/O.CON.KILN.FZ.W.0004.170322T0800Z-170322T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
331 AM EDT Wed Mar 22 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...Temperatures will fall into the upper 20s by
  sunrise. 

* IMPACTS...Any trees and flowers that have already started 
  blooming will be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
527 
WWUS71 KILN 221405
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
1005 AM EDT Wed Mar 22 2017

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-222215-
/O.EXP.KILN.FZ.W.0004.000000T0000Z-170322T1400Z/
/O.NEW.KILN.FZ.W.0005.170323T0300Z-170323T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
1005 AM EDT Wed Mar 22 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
THURSDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 11 PM this evening to 10 AM EDT
Thursday.

* TEMPERATURES...Temperatures will fall below freezing this
  evening with lows in the 20s overnight.

* IMPACTS...Any trees and flowers that have already started 
  blooming will be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this freeze warning went out at Mar 21, 1:44 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 21, 1:44 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
144 PM EDT Tue Mar 21 2017

.SYNOPSIS...
Temperatures will be near seasonal normals today in the wake of
a cold front which will push south away from the region. High
pressure will build southward into the Great Lakes and Ohio
Valley tonight, settling across the area on Wednesday. Much
colder temperatures can be expected with this high. The high
will move east Wednesday night into Thursday. After a cold start
Thursday morning, temperatures will moderate through the end of
the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Still some low clouds hanging in from Dayton to north of
Columbus and also across northern Kentucky and south central
Ohio. These should continue to dissipate through the afternoon.
High and mid clouds associated with a disturbance moving out of
the Mississippi Valley will spread into the region from the west
later today. Made a few minor adjustments to highs based on
observational trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
For tonight into Wednesday, a large scale mid level trough will
dig southeast into southeast Canada/New England. A surface cold
front associated with this trough will push south through the
region overnight. This front is expected to be dry, and will
mark the beginning of colder and drier air. Mid and high level
clouds will decrease gradually overnight as north winds
increase and become locally gusty in the 20 mph to 30 mph
range. Low-level CAA will drop overnight lows from the lower 20s
north to near 30 along and south of the Ohio River. On
Wednesday, high pressure will build south into the Great Lakes
and Ohio Valley. We should see a good deal of sunshine, with
some mid and high level clouds increasing from the west late in
the day. Despite the sunshine, a cold start and continued CAA
will keep temperatures chilly for late March. Highs will range
from the upper 30s north to the lower 40s south.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A fairly strong area of surface high pressure will be in place
across the Great Lakes on Wednesday evening, providing a generally
dry and cold air mass, extending southward across the upper
half of the Ohio Valley. This will likely lead to Wednesday
night being the coldest night of the forecast period, though
there is some concern with some mid-level clouds potentially
moving in from the southwest, at least across the southwestern
half of the ILN CWA. However, as long as these clouds are not
especially thick, the CWA should drop completely into the 20s --
with the potential for upper teens in outlying / rural areas in
central Ohio.

An amplifying 500mb pattern will be occurring even as relatively
tranquil conditions are expected through Thursday, with heights
rising as ridging builds over the Mississippi Valley. This will
eventually lead to unsettled conditions through the Ohio Valley on
Friday and Saturday. With upper/mid ridging moving into the region
late Thursday into Friday, a warm advection pattern is expected to
begin. This required a non-diurnal temperature trace for Thursday
night into Friday morning, with min temps early in the overnight
hours, and slowly rising temperatures by morning. As this occurs,
some isentropically-driven precipitation is expected, mainly Friday
morning. The feed of moisture transport, however, is weak -- and not
strongly connected to the Gulf of Mexico. With marginal deep-layer
moisture and most of the warm frontal forcing focused further to the
north, there are no signs of heavy precipitation as of now, and PoPs
have been kept on the low end of the scale. After this activity
shifts north and east of the region, dry conditions are expected
going into Saturday, with the ILN CWA expected to be in the warm
sector of the developing system to the west.

By Saturday afternoon and evening, attention will turn to a
developing stacked low pressure center moving through Missouri.
Confidence has increased in the overall timing and placement with
this system, and it is now expected that there will be several
rounds of showers (and potentially thunderstorms) along with this
system -- running from Saturday evening through Sunday afternoon. As
such, PoPs have been increased to the 50-70 percent range, with
thunder kept in the forecast for Saturday afternoon, and a slight
chance of thunder added for part of the area on Sunday afternoon.
This system will have a respectable feed of theta-e and a
tight/compact 850mb-700mb low, so forcing and moisture should be
sufficient for widespread precipitation. The possibility for heavier
rainfall or strong storms is less certain, owing to differences in
model specifics and a pattern that is not necessarily a classic
setup for either threat. Nonetheless, there is at least a low-end
potential to watch and refine the forecast for in the next few days.

A narrow ridge behind the stacked low will provide a reasonable
chance for dry conditions for Monday, before unsettled conditions
become more likely going into the rest of the week.

The warming trend on Friday and Saturday is likely to bring
temperatures into the 60s, possibly near 70 in the southern half of
the CWA on Saturday, depending on when precipitation moves in. Near
and behind the low on Sunday and Monday, temperatures will cool
slightly, but should still remain above normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Remaining MVFR ceilings will dissipate early in the TAF period.
High and mid clouds will move across the area between 21Z and
06Z. Could be a brief period of time when ceilings drop to
around 5000 ft along with some sprinkles that will have no
impact on visibility. These clouds will move off to the east
leaving little to no clouds for the latter part of the TAF
period. A cold front will move through the region tonight which
will result in a subtle shift from northwest to north. An
increase in wind speeds will be somewhat more noticeable with
some gusts around 20kt not out of the question for a few hours
immediately after frontal passage. Winds will veer around to
northeast after 12Z.

OUTLOOK...MVFR ceilings and visibilities likely Saturday
afternoon into Sunday along with a chance of thunderstorms.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...
Hazardous weather outlook, Mar 21, 11:19 AM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1119 AM EDT Tue Mar 21 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1119 AM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 21, 10:24 AM EDT, 4 hours 34 minutes before
TEST...Special Weather Statement...TEST
National Weather Service Wilmington OH
1024 AM EDT TUE MAR 21 2017

INZ050-058-059-066-073>075-080-211430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-
Ohio-Switzerland-
Including the cities of Richmond, Connersville, Liberty,
Brookville, Versailles, Lawrenceburg, Rising Sun and Vevay
1024 AM EDT TUE MAR 21 2017

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

TEST. TEST. TEST. The National Weather Service in Wilmington OH has
issued a TEST message for the Indiana Statewide Tornado Drill.

This includes all counties in Indiana and is valid until 1030 AM EDT.

This is a TEST message.

This is a TEST. Repeating, this is a TEST message for the Indiana
Statewide Tornado Drill. There is no severe weather occurring at
this time.

This TEST message is part of the annual Indiana Tornado Drill. If
this were an actual severe weather event, you would be given
information about the hazard. The National Weather Service and the
Indiana Department of Homeland Security encourages the use of this
time to either activate or review your severe weather safety plans.

Repeating, this has been a TEST tornado warning message for the 2017
Indiana Tornado Drill. This concludes the TEST.

This is a TEST message. Repeating, this is a test.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:56 PM EDTAreal Flood AdvisoryILNClark, Clinton, Darke, Fayette, Greene, Madison and 2 more5 hr
Mar 21, 4:12 AM EDTDense Fog AdvisoryILNAuglaize, Champaign, Clark, Darke, Delaware, Franklin and 11 more7 hr

Nearby

Freeze Warnings in Kentucky, 2017Freeze Warnings in Ohio, 2017Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.